Oklahoma, 2023

Flash Flooding and Flooding in Oklahoma, February 8, 2023

February 8, 2023 · NWS SHV · 4 events in 1 county or zone

A surface low was accompanied by a stalled frontal boundary that extended near and along the Interstate 30 corridor of Southwest Arkansas, Southeast Oklahoma, and far Northeast Texas. Aloft, a closed low was positioned across eastern New Mexico into the Texas Panhandle with a trailing trough well south into northern and central Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A surface low was accompanied by a stalled frontal boundary that extended near and along the Interstate 30 corridor of Southwest Arkansas, Southeast Oklahoma, and far Northeast Texas. Aloft, a closed low was positioned across eastern New Mexico into the Texas Panhandle with a trailing trough well south into northern and central Mexico. This pattern allowed for plentiful Pacific moisture to combine with Gulf of Mexico moisture to produce widespread heavy rainfall across these areas along and north of the Interstate 30 corridor beginning on February 7th. By February 8th, the very slow-moving nature of this system then posed a growing threat of flash flooding, with much of this region experiencing widespread 2-4 inches of rainfall with isolated higher amounts in excess of 6 inches. As a result, numerous reports of flash flooding reports were documented across parts of Southeast Oklahoma on February 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 8, 5:37 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 8, 5:37 AM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
537 AM CST Wed Feb 8 2023

...New AVIATION...

.SHORT TERM...
(Wednesday through Thursday)
Issued at 403 AM CST Wed Feb 8 2023

A Flood Watch is in effect until 9:00 PM for portions of northeast
Texas, southeast Oklahoma and southwest Arkansas, where an
additional 1-3 inches of rainfall is possible through this evening
in already thoroughly saturated regions.

Ahead of the primary area of sustained precipitation across extreme
southeastern Oklahoma, east Texas, and southwestern Arkansas, more
isolated precip has developed over deep east Texas and portions of
northwest and north central Louisiana during the overnight hours.
This activity will be fairly limited in coverage compared to the
prolonged steady to heavy rainfall north and west, which will not
truly make its eastward advancement until later in the day today.

In advance of said eastward push driven by the surface low over
southeast Oklahoma and attendant boundary to the west of the
ArkLaTex, conditions continue to look favorable for the development
of some strong to severe thunderstorms, particularly during the
afternoon hours. In the warm sector, the 850 mb jet looks to kick in
early, with decent SRH beneath. Clusters of convection early on look
favorable- a pattern already exhibited by the nature of the overnight
precip- followed by more linear structure as the low and front begin
to push east. As of the overnight update, the SPC Severe Weather
Outlook has been modified to expand the area of Slight Risk (Level
2/5) further west, now including the Shreveport metro, the Toledo
Bend region, and areas east of the I-49 corridor, with Texarkana on
the boundary of Slight and Moderate (Level 1/5). Probabilistic
forecasts offer a 5% chance for hail and tornadoes, with a more
confident 15% chance of severe winds.

In addition to the severe risk, the slow-moving nature of this
system continues to pose a threat of flash flooding, with much of
the CWA included in a Marginal Risk in the WPC's Day 1 Excessive
Rainfall Outlook. Areas of poor drainage and saturated low-lying
regions adjacent to swollen waterways which recently experienced
flooding should be especially vigilant.

Precipitation will begin to taper off from west to east, beginning
in east Texas by or shortly after sundown, and exiting the area
entirely near midnight, with quiet conditions persisting for the
duration of Thursday, as skies steadily clear overnight and through
the morning, with abundant sunshine in the afternoon.

Today's highs and tonight's lows will, as is so often the case,
depend on the forward speed of the cold front and the timing of the
associated rainfall. The latest short range models project low to
mid 60s north of I-30 and down into east Texas, with a sharp
gradient into the middle and upper 70s east and ahead of the
widespread precip. Behind the front, overnight lows will exhibit a
similar gradient, with mid to upper 30s filtering in north and west,
with low to middle 40s east. Highs Thursday will range from the
lower 60s northwest to upper 60s southeast, with a few sites
possibly reaching 70 degrees.

/26/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 403 AM CST Wed Feb 8 2023

Large upper troughing will develop and dig S into the Srn Plains
Thursday evening, on the heels of the ejecting upper low that will
depart the region tonight into the Midwest and Lower Great Lakes
area. This deepening trough will reinforce a strong cold front SE
into the region around sunset Thursday, quickly progressing SE and
exiting the area to the SE around daybreak Friday. The lack of any
return Srly flow within the already dry air mass in place will
preclude pops with the fropa attm, although post-frontal cigs will
spread SE overnight and especially through the morning Friday. The
pressure gradient will also tighten in wake of the front Friday,
resulting in gusty NW winds over the area as the cigs continue to
spill SE. This cold advection will allow for much below normal temps
Friday, with minimal insolation during the morning resulting in
milder temps across ECntrl LA before the cigs arrive.

The trough is now progged to begin closing off Friday night as it
digs into the Lower MS Valley, which will slow the erosion of the
wrap-around cigs. Thus, min temps Saturday morning do not appear to
fall quite as low as previously forecast, especially across much of
N LA, where temps look to remain above freezing. Elsewhere,
continued cold advection should allow for near to subfreezing temps,
ahead of sfc ridging that will build S into the Ozarks and Srn
Plains. This ridging will slide S into the region Saturday, and is
now progged to be a bit slower to exit the area late this weekend,
which should result in near to subfreezing temps areawide Sunday
morning. Ridging aloft will quickly traverse E over the region in
wake of the departed closed low, with subsidence beneath the ridge
and ample insolation resulting in a return to near normal temps
Sunday afternoon.

The upper level pattern will begin to transition to WSW Sunday night
with the departure of the ridge, ahead of the next bowling ball
closed low that will drift ESE across Nrn Old MX from the Srn CA/Nrn
Baja coasts. Elevated cigs will increase across the region Sunday
afternoon and night, although low level moisture return will be
delayed until Monday, at which point it should deepen sufficiently
enough for scattered -SHRA development once ripples in the SW flow
increase large scale ascent over the area. Thus, have delayed
introduction of pops until Monday, with chance pops maintained for
all but the Ern sections of the region. The ECMWF/Canadian have now
become the more aggressive models in ejecting the closed low into
far W TX Monday evening, although the slower and more negatively
tilted solution of the GFS are in line with the increasing
convection development of the ECMWF/Canadian such that organized
convection should increase and begin affecting at least the Wrn
sections of the area Monday night. Given these timing uncertainties,
have not deviated much from the NBM, maintaining high chance pops
Monday night before increasing pops to likely areawide Tuesday as
the low ejects NE across the region. Attm, sfc instability looks to
remain minimal despite the deepening sfc low that will develop over
NCntrl TX, which will enhance deep lyr shear farther E over the
region, although this shear and adequate lapse rates aloft should
yield some embedded thunder over the area. The primary threat though
will be locally heavy rainfall and localized flooding, which should
yield another 1-3+ inches of rain over already saturated grounds.
Fortunately, it appears as if this will not be an extended threat as
previously thought, but will need to bear watching closely as
flooding could again be an issue over portions of the region.

15

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Wed Feb 8 2023

For the 08/12Z TAFs, CIGs vary widely from VFR south and east to
MVFR and IFR west as showers and thunderstorms continue to advance
into area airspace. CIGs will deteriorate as this activity becomes
more widespread, with strong to severe storms possible this
afternoon. Winds will accordingly become fairly gusty, at
sustained speeds up to 20 to 25 kts with gusts up to 30 kts and
locally higher gusts possible in the vicinity of stronger storms.
Direction will vary considerably as a closed low crosses southeast
Oklahoma today, exhibiting a general trend of southeasterly
becoming southerly becoming westerly.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  42  69  43 /  50  50   0   0
MLU  77  44  66  45 /  30  80   0   0
DEQ  65  35  63  37 /  90  40   0  10
TXK  68  40  66  40 /  80  50   0   0
ELD  74  41  65  41 /  50  90   0   0
TYR  62  39  68  40 /  90  10   0   0
GGG  69  39  68  41 /  70  20   0   0
LFK  75  40  69  43 /  80  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this evening for ARZ050-051-059-060.

LA...None.
OK...Flood Watch through this evening for OKZ077.

TX...Flood Watch through this evening for TXZ096-097-108>111.

&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Feb 7, 12:11 PM CST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1211 PM CST Tue Feb 7 2023

ARZ050-051-059-OKZ077-TXZ096-097-108>111-124-125-136-081200-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Wood-Upshur-Smith-
1211 PM CST Tue Feb 7 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and embedded thunderstorms are expected to increase through
tonight across Northeast Texas, Southeast Oklahoma, and adjacent
sections of Southwest Arkansas, along and just ahead of a cold front
that will become stationary over the area by this evening. Locally
heavy rainfall will be possible tonight, which may result in minor
flooding of low lying, poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and embedded thunderstorms will continue through much of
Wednesday across Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas, before gradually diminishing from west to east during the
late afternoon and early evening. Locally heavy rainfall will be
possible Wednesday, which may result in minor flooding of low lying,
poor drainage areas. Cooler and drier conditions will return to the
region late tonight through the weekend, before showers increase once
again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for rainfall and flood
reports.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ112-126-137-138-
149>153-165>167-081200-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cass-
Marion-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1211 PM CST Tue Feb 7 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will increase across East Texas, Southwest
Arkansas, and North Louisiana Wednesday, along and ahead of an
eastward advancing dryline and associated upper level storm system.
Instability is expected to increase across these areas from late
morning through the afternoon, with these storms expected to
intensify as they progress east northeast across the area. Thus, the
potential for strong to severe thunderstorms exists during the
afternoon and evening, with damaging winds, hail, and isolated
tornadoes possible before the storms exit the region during the
evening. Locally heavy rainfall will also be possible, which may
result in minor flooding of low lying, poor drainage areas. Cooler
and drier conditions will return to the region late tonight through
the weekend, before showers increase once again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed but may be necessary for Wednesday.

13

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood. Local standard time, as filed.

Flood, McCurtain

When
February 8, 11:00 AM CST to 4:00 PM CST
Where
McCurtain County, 1.14 mi NNW of Watson to 0.79 mi NNW of Plunkettville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.446, -94.556

Dry Creek out of its banks with Mountain Fork River near bank full north of Watson. A couple of county roads near and north of Watson were flooded.

Flood, McCurtain

When
February 8, 11:00 AM CST to 4:00 PM CST
Where
McCurtain County, 1.85 mi WNW of Eagletown to 1.76 mi WNW of Eagletown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.040, -94.600

Flooding at the confluence of Lick Creek and Liksuklo Creek on Reed Road.

Flash Flood, McCurtain

When
February 8, 1:23 PM CST to 4:00 PM CST
Where
McCurtain County, 1.14 mi W of Smithville to 4.58 mi N of Plunkettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.470, -94.650

Numerous roads closed and vehicles abandoned due to flooding between Smithville and Watson, resulting in several motorists having to be rescued.

Flash Flood, McCurtain

When
February 8, 1:27 PM CST to 4:00 PM CST
Where
McCurtain County, 5.88 mi WSW of Hochatown to 6.9 mi E of Hochatown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.180, -94.770

Numerous roads closed and several roads washed out with vehicles abandoned and swift water rescues needed across Northern McCurtain County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078788, 1078794, 1078804, 1078802.